Texas, 2014

Flash Flood in Texas, August 1, 2014

August 1, 2014 · NWS EPZ · 1 event in 1 county or zone

A very moist atmosphere was in place with weak flow aloft keeping storm motion very slow. A weak upper level trough was passing over the region which triggered scattered thunderstorms with very heavy rain which lead to flash flooding on the east side of El Paso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A very moist atmosphere was in place with weak flow aloft keeping storm motion very slow. A weak upper level trough was passing over the region which triggered scattered thunderstorms with very heavy rain which lead to flash flooding on the east side of El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 12:07 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 12:07 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
107 PM MDT FRI AUG 1 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN FAIRLY WIDESPREAD THROUGH
THE WEEKEND WITH FLASH FLOODING REMAINING A BIG THREAT INTO AT
LEAST SUNDAY MORNING. SOME DRIER AIR WILL TRY TO MOVE INTO AT
LEAST THE RIO GRANDE VALLEY FOR EARLY NEXT WEEK BEFORE AN UPPER
TROUGH MOVE IN FOR THE MIDDLE OF THE WEEK AND BRINGS AN INCREASED
CHANCE FOR RAIN ONCE AGAIN. TEMPERATURES WILL REMAIN BELOW NORMAL
THROUGH THE WEEKEND AND RETURN TO NORMAL EARLY NEXT WEEK.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT ON MAIN SYNOPTIC FEATURES FOR MUCH OF THE
PERIOD...DO DIFFER ON QPF PLACEMENT AND AMOUNTS WHICH IS TYPICAL
IN THIS TYPE OF ENVIRONMENT. CURRENTLY VERY MOIST ENVIRONMENT IN
PLACE WITH KEPZ SOUNDING SHOWING PW'S OF 1.6 THIS MORNING. PLENTY
OF CLOUD COVER HAMPERING TEMPS EARLY THIS AFTERNOON EXCEPT OVER
THE FAR WEST AND GILA REGION. LINGERING ELONGATED VORT WILL
CONTINUE TO LINGER ACROSS THE BORDER REGION THROUGH AT LEAST THIS
EVENING AND EXPECT TO SEE BEST CHANCE OVER EAST REMAINING WHERE
ECHOES ARE CURRENTLY AT...OVER EL PASO...HUDSPETH AND SOUTHERN
OTERO COUNTIES. OTHER AREAS TO WATCH...ESPECIALLY FOR FLOODING
WILL BE THE GILA REGION AND TOWARD LORDSBURG WHERE BETTER
DESTABILIZATION TAKING PLACE. STORM MOTION ABOUT 5KTS OR LESS
ACROSS AREA SO WITH RECENT RAINFALL...FLASH FLOODING CONTINUES TO
BE A THREAT AND WILL LEAVE FF WATCH GOING AS IS. LITTLE CHANGE FOR
SAT EXCEPT MODELS NOT SHOWING MUCH UPPER DISTURBANCE...BUT RIDGE
AXIS STARTS TO SHIFT SLOWLY EAST AND SETS UP SOME DECENT LOWER AND
MID LEVEL CONVERGENCE FROM THE RIVER WESTWARD. TEMPERATURES
CONTINUE TO BE THE BIGGEST CHALLENGE AS CLOUD COVER AND MORNING
PRECIPITATION PLAYING HAVOC WITH SOLAR INSOLATION. COOLER GUIDANCE
HAS BEEN BETTER LATELY AND HAVE TRENDED TOWARD THE COOLER MET
GUIDANCE NUMBERS.

AGAIN NOT MUCH CHANGE IN PATTERN FOR SUNDAY EXCEPT UPPER HIGH
SHIFTS EVER SO SLIGHTLY EAST AND MAY BRING IN JUST ENOUGH DRIER
AIR INTO THE FAR EAST TO KEEP IT GENERALLY DRY THERE. KEPT HIGH
CHANCE POPS GOING WEST AND TAPERED DOWN TO THE EAST...NOT SURE LOW
LEVEL TRAJECTORIES SUPPORT AS MUCH DRYING AT THE SURFACE AS THE
GFS IS INDICATING. ECMWF SUPPORTS DRYING OVER HUDSPETH ON
MONDAY...JUST NOT AS MUCH AGAIN AS GFS. WENT WITH 40 POPS WEST AND
DOWN TO 20 IN THE FAR EAST WITH A WARMING TREND FOR TEMPERATURES.

RIDGE STARTS TO WEAKEN A BIT GOING INTO MIDWEEK WITH A WEAK UPPER
TROUGH APPROACHING FROM THE WEST. BOTH MODELS INDICATING INCREASED
POPS FOR WEST STARTING WEDNESDAY AFTERNOON AND THIS TROUGH WILL BE
SLOW TO MAKE MUCH PROGRESS EASTWARD. PRECIPITATION WILL BE SPREAD
BACK EAST TOWARD THE END OF THE WEEK. PRECIP DOES NOT LOOK AS
WIDESPREAD OR LONG LASTING WITH PW'S DOWN TO AN INCH...SO SHOULD
SEE MORE SUN ALLOWING FOR HIGHS WARMING BACK INTO THE LOWER 90S
FOR THE LOWLANDS.

&&

.AVIATION...
P6SM SCT-BKN040-060 BKN-OVC100-120 WITH SCT TO NMRS 1-3SM
BKN020-030 SHOWERS AND TSMS ACROSS THE AREA WITH MAIN FOCUS OVER
FAR WEST TX AND OVER GILA REGION THRU 12Z AND ALL AREAS AGAIN AFT
18Z. EASTERN SLOPES OF AREA MTS COULD AGAIN SEE SCT-BKN010-020
BETWEEN 10Z-18Z.

&&

.FIRE WEATHER...
MOIST WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE FORECAST
PERIOD. HEAVY RAIN POTENTIAL STILL EXISTS THROUGH THE WEEKEND WITH
A GRADUAL DRYING TREND STARTING SUNDAY FROM THE EAST. MINIMUM
RELATIVE HUMIDITIES WILL REMAIN HIGH WITH EXCELLENT RECOVERIES AS
WELL. WINDS WILL REMAIN UNDER 15 MPH THROUGH THE PERIOD.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND BUT
RETURN TO NEAR NORMAL GOING INTO NEXT WEEK AS DRIER AIR TRIES TO
MOVE IN...HOWEVER A DAILY CHANCE FOR PRECIPITATION REMAINS EACH
DAY WITH WESTERN ZONES HAVING GREATEST CHANCE INTO THE MIDDLE OF
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  85  68  87  70 /  70  60  40  40  30
SIERRA BLANCA           67  83  68  84  64 /  60  40  30  30  20
LAS CRUCES              65  83  66  86  66 /  70  60  50  40  30
ALAMOGORDO              66  82  67  84  67 /  60  60  40  40  20
CLOUDCROFT              50  64  51  66  51 /  80  70  40  40  20
TRUTH OR CONSEQUENCES   65  81  66  83  66 /  60  60  50  50  40
SILVER CITY             61  78  62  77  63 /  70  70  60  50  40
DEMING                  66  83  66  85  66 /  60  60  60  40  40
LORDSBURG               66  83  66  85  68 /  70  60  60  50  40
WEST EL PASO METRO      67  84  68  86  70 /  60  60  40  40  30
DELL CITY               66  84  67  86  66 /  60  40  30  30  20
FORT HANCOCK            67  85  67  87  69 /  60  40  30  30  20
LOMA LINDA              64  85  65  83  64 /  60  50  40  40  20
FABENS                  68  85  66  87  68 /  60  50  40  30  20
SANTA TERESA            64  84  65  86  69 /  60  60  40  40  30
WHITE SANDS HQ          67  85  68  87  68 /  60  60  50  40  30
JORNADA RANGE           66  83  67  87  67 /  60  60  50  50  30
HATCH                   64  83  65  85  66 /  60  60  50  50  30
COLUMBUS                66  84  67  86  67 /  70  60  60  40  30
OROGRANDE               64  85  65  86  67 /  60  60  40  40  20
MAYHILL                 57  71  58  74  59 /  80  80  50  40  20
MESCALERO               56  71  57  73  57 /  70  70  40  40  30
TIMBERON                59  71  60  73  56 /  70  60  40  40  20
WINSTON                 58  79  59  79  60 /  70  80  60  50  50
HILLSBORO               65  84  66  86  65 /  60  70  50  50  40
SPACEPORT               65  82  66  84  66 /  60  60  50  40  30
LAKE ROBERTS            61  82  62  82  61 /  90  80  60  50  50
HURLEY                  62  78  63  80  64 /  60  70  60  50  40
CLIFF                   54  81  55  83  63 /  90  70  60  50  50
MULE CREEK              62  80  63  82  64 /  80  60  70  50  40
FAYWOOD                 63  83  64  82  64 /  60  70  60  50  40
ANIMAS                  65  84  66  85  67 /  80  60  60  50  40
HACHITA                 64  85  65  86  66 /  80  60  60  50  40
ANTELOPE WELLS          64  83  65  85  66 /  80  50  60  40  40
CLOVERDALE              62  81  63  83  62 /  80  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NMZ401>417.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ418>424.

&&

26/26
Hazardous weather outlook, Aug 1, 10:57 AM MST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1157 AM MDT FRI AUG 1 2014

NMZ401>417-TXZ418>424-021800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1157 AM MDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL RESULTING IN EXCESSIVE RUNOFF AND FLASH FLOODING
ALONG DRAINAGES AND LOW WATER CROSSINGS. AREAS WHICH HAVE RECEIVED
2 OR MORE INCHES FROM RECENT HEAVY RAINS WILL BE ESPECIALLY PRONE
TO FLOODING. THE STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NUMEROUS SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY
RAINFALL WILL OCCUR SATURDAY AND SUNDAY...SHIFTING TO THE WEST OF
THE RIO GRANDE MONDAY. WITH THE GROUND ALREADY SOAKED FROM PREVIOUS
RAINFALLS...THERE IS A POTENTIAL FOR EXCESSIVE RAIN RUNOFF TO
CAUSE FLOODING ALONG DRAINAGES...SMALL STREAMS...ARROYOS AND AT
LOW WATER CROSSINGS. POORLY DRAINED LOW LYING AREAS AND ROADS WILL
HAVE INCREASED PONDING OF WATER. RAINS THROUGH SUNDAY ARE
PROJECTED TO BE BETWEEN AND INCH AND A HALF TO THREE INCHES.
DRIER AIR WILL MOVE INTO EASTERN PORTIONS OF THE AREA BY
MONDAY...WITH HEAVY RAIN POTENTIAL LIMITED TO PORTIONS OF
SOUTHWEST NEW MEXICO THAT DAY. TUESDAY THROUGH THURSDAY THERE WILL
BE THUNDERSTORMS SCATTERED OVER THE MOUNTAINS AND ISOLATED IN THE
LOWLANDS...WHICH IS MORE TYPICAL DURING MONSOON SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

FAUSETT

The radar

The El Paso radar (KEPZ), 43 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 1, 2:15 PM MST to 2:45 PM MST
Where
El Paso County, 4.23 mi NNE of Socorro to 4.08 mi NNE of Socorro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.709, -106.282

Reports of extensive street flooding with water well over the curbs at intersection of Rojas and Joe Battle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538823.